Alert archive / Pennsylvania / Special Weather Statements in 2015

Special Weather Statement, NWS State College, PA

May 28, 2015Elk County, Pennsylvania

NWS State College, PA issued this special weather statement at May 28, 2015, 12:30 AM EDT for Elk County, Pennsylvania. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2015, 12:30 AM EDT (04:30 UTC)
Expired
May 28, 2015, 1:00 AM EDT
In force
30 min
Issued by
NWS State College, PA

County Elk County, PA

The radar

The State College radar (KCCX), 77 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2015-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2015-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1595 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

308 
WWUS81 KCTP 280430
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1230 AM EDT THU MAY 28 2015
 
PAZ005-010-280500-
MCKEAN PA-ELK PA-
1230 AM EDT THU MAY 28 2015

...STRONG THUNDERSTORMS WILL AFFECT MCKEAN...AND ELK COUNTIES UNTIL
100 AM EDT...

AT 1229 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR KANE TO NEAR BROCKWAY...AND MOVING NORTHEAST
AT 40 MPH.

40 MPH WIND GUSTS AND PEA SIZE HAIL ARE POSSIBLE WITH THESE STORMS.

THE STRONG THUNDERSTORMS WILL BE NEAR...
  KINZUA BRIDGE STATE PARK AROUND 1245 AM EDT.
  BETULA AROUND 1255 AM EDT.
  SMETHPORT...CROSBY AND ST. MARYS AROUND 100 AM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE KERSEY...MOUNT
JEWETT AND WEEDVILLE.

LAT...LON 4182 7836 4162 7840 4162 7842 4136 7851
      4125 7850 4125 7865 4122 7865 4121 7871
      4123 7871 4123 7874 4126 7873 4125 7871
      4162 7862 4163 7877 4173 7876
TIME...MOT...LOC 0429Z 247DEG 36KT 4168 7876 4124 7891 

$$

KF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at May 27, 10:58 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 27, 10:58 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1058 PM EDT WED MAY 27 2015

.SYNOPSIS...
HIGH PRESSURE AT THE SFC AND ALOFT WILL REMAIN ANCHORED JUST OFF
THE EAST COAST THROUGH THE END OF THIS WEEK. A COLD FRONT WILL
LIKELY PUSH ACROSS THE REGION SATURDAY NIGHT OR SUNDAY...THEN
STALL JUST SOUTH OF THE STATE EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 7 AM THURSDAY MORNING/...
FORECAST VERY CONSISTENT. RAP/HRRR AND NEWEST 00Z NAM ALL POINT TO
THE SHRA WEAKENING/DISSIPATING AS THEY NEAR CLEARFIELD AND
COUDERSPORT. WILL STILL NOT BRING POPS TOO FAR INTO THE CWA. SOME
MAY LINGER INTO THE WEE HOURS. NO THREAT FOR SEVERE OR FLOODING
WITHOUT GOOD MOISTURE INFLOW AND LITTLE INSTABILITY. TEMPS FAIRLY
WELL ON TRACK.

&&

.SHORT TERM /7 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
A WEAK COLD FRONT WILL BE THE FOCUS FOR AN POSSIBLE ISOLD
SHRA/TSRA ACROSS SOUTHERN PA ON THURSDAY. OTHERWISE...EXPECT FAIR
AND LESS HUMID CONDS...AS NW FLOW IN WAKE OF FRONT ADVECTS A LOWER
PWAT AIR MASS INTO PA. UNDER MSUNNY SKIES...ENS MEAN 8H TEMPS ARE
SUPPORTIVE OF MAX TEMPS FROM THE U70S NW MTNS...TO THE M/U80S
ACROSS THE LOWER SUSQ VALLEY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
AFTER A BRIEF RESPITE FROM THE HUMIDITY THU/THU NIGHT...MED RANGE
GUIDANCE SIGNALS A RETURN TO SUMMERLIKE WX FRIDAY/SATURDAY...WITH
12Z GEFS SHOWING ANOMALOUS 500MB HGTS AND SFC PRES OFF THE E
COAST. DEVELOPING SOUTHERLY FLOW WILL DRAW AN INCREASINGLY
HUMID/UNSTABLE AIR MASS INTO THE AREA FRIDAY...WHICH MAY SUPPORT
SCT DIURNALLY- DRIVEN PM CONVECTION. HOWEVER...A BETTER CHC OF
SHRA/TSRA COMES LATE SATURDAY WITH APPROACH OF A COLD FRONT. SOME
MDL TIMING ISSUES WITH HOW FAST COLD FRONT PUSHES THRU SAT
NIGHT/SUNDAY. HOWEVER...FAIRLY STRONG SIGNAL FROM ALL MDL DATA
THAT THE FIRST COUPLE DAYS OF JUNE /MON AND TUE/ WILL BE COOL AND
PERHAPS SHOWERY...WITH FRONT STALLING OUT SOUTH OF PA AND
POTENTIAL OF OVERRUNNING RAIN/SHOWERS. HAVE DECREASED POPS FRIDAY
NIGHT INTO SATURDAY...AND INCREASED THEM DUE TO THE STREAMING OF
MOISTURE OUT AHEAD OF THE FRONT SATURDAY NIGHT INTO SUNDAY. AS THE
BOUNDARY WILL STALL ALONG THE SOUTHERN HALF OF THE STATE HAVE
INCREASED POPS ACCORDINGLY.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
A SUMMER-TIME PATTERN WILL CONTINUE THROUGH THE WEEK.

VFR CONDITIONS WILL AGAIN GIVE WAY TO SOME FOG OVERNIGHT...ESP IN
AREAS THAT RECEIVED RAIN THIS AFTERNOON /MAINLY EAST/. AN AREA OF
MAINLY RAIN WITH A FEW EMBEDDED TSTMS WILL WORK INTO THE NW MTNS
AND BRING RESTRICTIONS TO KBFD THROUGH 07Z...BUT SHOULD SEE A
NOTABLE WEAKENING TREND IN THIS ACTIVITY AS IT ERODES AWAY AS IT
MOVES EASTWARD. A FEW RENEGADE SHOWERS CAN/T BE RULED OUT
ELSEWHERE...BUT PROB TOO LOW TO MENTION IN TAFS.

AS SUNRISE APPROACHES...SHOULD SEE SOME AREAS OF MVFR CIGS DEVELOP
AGAIN. BUT THESE WILL LIFT FAIRLY QUICKLY ON THU AS WEAK COOL
FRONT PUSHES ACROSS CWA. VFR DAY IN STORE FOR MOST LOCALES
THU...BUT SCT TSTMS STILL POSS IN THE LOWER SUSQ...MAINLY IN THE
AFTERNOON.

OUTLOOK...

THU-FRI...PATCHY MVFR FOG/CIGS EARLY. ISOLD AFTERNOON TSTMS.

SAT...PATCHY MVFR FOG/CIGS EARLY. SCT-NMRS AFTERNOON TSTMS W/COLD
FROPA.

SUN...MVFR CIGS POSS NW. OTHERWISE MAINLY VFR IN SCT SHOWERS.

MON...LOW CIGS LIKELY WITH CHANCE SHOWERS/TSTMS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...FITZGERALD
NEAR TERM...DANGELO
SHORT TERM...FITZGERALD/TYBURSKI
LONG TERM...FITZGERALD/CERU
AVIATION...RXR
Hazardous weather outlook, May 27, 4:02 PM EDT, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
402 PM EDT WED MAY 27 2015

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-282015-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
402 PM EDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY WIND DAMAGE TO YOUR NATIONAL WEATHER SERVICE
USING REGULAR COMMUNICATION METHODS.

In the hours before

Special weather statement, May 28, 12:00 AM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1200 AM EDT THU MAY 28 2015

PAZ010-280445-
ELK PA-
1200 AM EDT THU MAY 28 2015

...STRONG THUNDERSTORMS WILL AFFECT ELK COUNTY UNTIL 1245 AM EDT...

AT 1159 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR KINZUA DAM TO NEAR COOK FOREST STATE PARK...
AND MOVING EAST AT 40 MPH.

40 MPH WIND GUSTS AND PEA SIZE HAIL ARE POSSIBLE WITH THESE STORMS.

THE STRONG THUNDERSTORMS WILL BE NEAR...
  PORTLAND MILLS AROUND 1230 AM EDT.
  BROCKPORT AROUND 1235 AM EDT.
  BRANDY CAMP AND RIDGWAY AROUND 1240 AM EDT.

LAT...LON 4123 7872 4123 7874 4127 7874 4137 7897
      4135 7902 4136 7903 4135 7910 4142 7909
      4143 7906 4145 7906 4145 7898 4144 7898
      4144 7896 4162 7895 4163 7862
TIME...MOT...LOC 0359Z 251DEG 36KT 4182 7904 4123 7921

KF
Special weather statement, May 28, 12:30 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1230 AM EDT THU MAY 28 2015

PAZ005-010-280500-
MCKEAN PA-ELK PA-
1230 AM EDT THU MAY 28 2015

...STRONG THUNDERSTORMS WILL AFFECT MCKEAN...AND ELK COUNTIES UNTIL
100 AM EDT...

AT 1229 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR KANE TO NEAR BROCKWAY...AND MOVING NORTHEAST
AT 40 MPH.

40 MPH WIND GUSTS AND PEA SIZE HAIL ARE POSSIBLE WITH THESE STORMS.

THE STRONG THUNDERSTORMS WILL BE NEAR...
  KINZUA BRIDGE STATE PARK AROUND 1245 AM EDT.
  BETULA AROUND 1255 AM EDT.
  SMETHPORT...CROSBY AND ST. MARYS AROUND 100 AM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE KERSEY...MOUNT
JEWETT AND WEEDVILLE.

LAT...LON 4182 7836 4162 7840 4162 7842 4136 7851
      4125 7850 4125 7865 4122 7865 4121 7871
      4123 7871 4123 7874 4126 7873 4125 7871
      4162 7862 4163 7877 4173 7876
TIME...MOT...LOC 0429Z 247DEG 36KT 4168 7876 4124 7891

KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 12:00 AM EDTSpecial Weather StatementCTPElk45 min

Nearby

Special Weather Statements in Pennsylvania, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.